Thunderstorm Wind, Westmoreland
- When
- August 23, 5:40 PM EST
- Where
- Westmoreland County, Avonmore
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -79.467
Thunderstorm winds downed several trees along State Highway 156.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 1:02 PM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT FRI AUG 23 2002 SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING ELSW. HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST. PIT 68 79 62 80 / 90 50 10 0 HLG 66 78 62 79 / 80 50 10 0 MGW 68 81 63 81 / 80 50 10 0 ZZV 68 81 63 81 / 80 50 10 0 PHD 66 78 62 79 / 80 50 10 0 FKL 63 75 58 76 / 80 50 10 0 DUJ 63 75 58 76 / 80 50 10 0 LBE 65 78 61 78 / 80 50 10 0 BTP 63 75 58 76 / 80 50 10 0 IDI 65 78 61 78 / 80 50 10 0 ODM 63 75 58 75 / 80 50 10 0 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
143 PM EDT FRI AUG 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM SHARPSVILLE PA 65-70 MPH TSTM WIND GUST
08/22/02 MERCER MICROBURST 1MILE LONG, 1/2
MILE WIDE. APPROX. 100
TREES DOWN IN S. PYMATUNING
TWP. ALSO DAMAGE TO
ATTACHED ROOF ON
APARTMENT.REPORTED BY
EMERGENCY MANAGEMENTPAZ030-032-232000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 320 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORM MOVING THROUGH... A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING, WIND GUSTS TO 45 MPH, HEAVY DOWNPOURS AND SOME SMALL HAIL IS LOCATED IN THE RUFFS DALE AREA OF WESTMORELAND COUNTY. SURROUNDING COMMUNITIES SUCH AS MT. PLEASANT AND ALVERTON ARE IN THE PATH OF THE STORM IN ADDITION TO EVERSON, PRITTSTOWN AND PENNSVILLE IN FAYETTE COUNTY. THE STORM WILL MOVE THROUGH BY 4 PM. MOTORISTS ARE ADVISED TO SLOW DOWN AS VISIBILITIES CAN BE SUDDENLY REDUCED TO NEAR ZERO IN HEAVY DOWNPOURS.
OHZ048-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 601 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY... A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY FROM THE WEST BY 6:15 PM. THE STORMS ARE MOVING TOWARD THE EAST AT ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF COSHOCTON COUNTY UNTIL AROUND 7:15 PM. TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING, WARSAW, AND BLISSFIELD. WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
PAZ022-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 613 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY... A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG COUNTY...TOWARD THE SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
PAZ023-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY... A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND 6:40 PM. THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH. THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND BLACK LICK AREAS FROM 6:40 TO 7:30 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed several trees along State Highway 156.
Thunderstorm winds downed several large trees down onto State Route 65, closing the road temporarily.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312831, 5312832.